When it comes to hair loss, many factors come into play, like diet, lifestyle and genetics. But can dietary supplements cause hair loss? Studies show that too much vitamin A and too much selenium can be the cause of hair loss, but what about creatine? Here's what the research says, plus information on what to do if you are experiencing hair loss.

What Is Creatine?

Before diving too far into the question of whether creatine use has been shown to affect hair production or hair growth through hair loss, it's important to know what exactly creatine is and how it works. Basically, creatine is one of the types of amino acids, and it helps build muscle strength and is often taken in conjunction with a work out regimen. Creatine works together with the enzymes L-arginine:glycine amidinotransferase (AGAT), methionine adenosyltransferase (MAT) and guanidinoacetate methyltransferase (GAMT), along with the amino acids glycine, methionine and arginine. These all help build muscles within the body.

Our muscle cells need fuel to keep them moving, which is known as adenosine triphosphate (ATP), according to The Muscle PhD. ATP occurs naturally in certain foods such as milk, cranberries and some animal proteins.

One way athletes and bodybuilders can improve their exercise performance and overall muscle mass is by taking creatine supplements. According to research published by the National Center for Biotechnology Information (NCBI), "Creatine monohydrate is the most popular nutritional supplement used by athletes and increasingly used in combination with resistance training to preserve or increase lean tissue mass and muscle strength in older adults."

Now that you have a better understanding of what creatine is, here's what to expect if you take creatine supplements.

Related: 16 Best Foods to Eat for Hair Growth

Possible Side Effects of Creatine

Like other supplements, creatine has side effects. A patent filed for a creatine supplement cited research that found that side effects occurred for 25% of females and 38% of males taking creatine. The primary side effects appeared to be related to gastrointestinal symptoms. Additionally, higher creatine levels or taking creatine without food seem to increase the chances of side effects.

It's also important to be aware of what could happen if you stop taking creatine after using it consistently. Some people have reported feeling fatigued, muscle weakness and even weight loss. One option is to take an occasional break from creatine supplements so that your body has a chance to create its own creatine, rather than depending solely on supplements. As always, it's best to consult with your doctor before adding any supplement to your diet.

Find Out: The Best DHT Blockers to Grow Hair and Reduce Hair Loss

Does Creatine Cause Hair Loss or Is it a Myth?

Besides the common side effects associated with creatine in medically reviewed studies and research papers, there's still the question of whether creatine is one of the causes of hair loss. According to The Muscle PhD, the impact of creatine on hair follicles hasn't yet been proven, "We have no strong evidence that creatine supplementation significantly increases dihydrotestosterone (DHT) levels."

But there are informal reports of hair loss after taking creatine. There's also a relationship between creatine and sex hormones, such as dihydrotestosterone or DHT. A study published by The Clinical Journal of Sport Medicine found that participants' DHT levels increased during a creatine loading phase over the span of one week. This is significant because DHT is typically the primary hormone linked with hair loss and is commonly associated with conditions such as male pattern baldness.

Testosterone levels, which are another sex hormone, are rather tightly linked with DHT. When testosterone rises, levels of DHT also rise. An enzyme called 5-alpha reductase is responsible for this link because it converts testosterone to DHT. In turn, testosterone impacts muscle mass, especially in men.

In short, while some studies have found a relationship between DHT levels and creatine, some have not. And so far, it seems that studies haven't exactly proven that creatine will make your hair fall out. Also, informal reports of hair loss aren't conclusive, either. Results will likely vary for individual men and women that choose to take creatine supplements; more research is needed on this topic.

See: 6 Times You Should See a Trichologist

What To Do If You Have Experienced Hair Loss

GRO Biotin Gummies

Studies aside, if you've experienced hair loss and believe it could be from a change in your lifestyle or your diet, don't ignore it — especially if the hair loss is sudden. Instead, speak with your doctor ASAP to discuss your hair loss concerns, including any dietary or lifestyle factors that may be suspect. Your doctor may also recommend some tests to check for an increase in DHT levels if appropriate.

If everything goes well with your doctor's appointment, you can take additional steps or try certain products. First, if you are taking creatine and suspect it may be related to your hair loss, try reducing or stopping creatine supplementation altogether. If you decide to cut back or stop creatine altogether and it doesn't impact your hair health for the better, here are a few more options:

  • Consider changes to your daily diet, which can play a key role in your overall health.
  • Talk to your doctor or your nutrition specialist to find out if you have any nutritional deficiencies. (Studies show a relationship between a lack of nutrients and hair loss, so it's well worth it to find out whether your diet could be the culprit.)
  • To help support hair health, consider taking vitamins like GRO+ Advanced Gummies.
  • Consider products that visibly increase hair density, such as GRO Hair Serum.

VEGAMOUR GRO Hair Serum

Learn: 7 Reasons to Take Hair Growth Supplements

The Bottom Line On Creatine and Hair Loss

Ultimately, research and other scientific studies are inconclusive about whether creatine causes hair loss. However, if you've taken creatine supplements and experienced hair loss, consult with your doctor — especially if you're experiencing a side effect like significant and sudden loss of hair.

More From VEGAMOUR

Photo credit: by Andrea Piacquadio/Pexels

Share